Advances in Differential Equations

Singularities and nonuniqueness in cylindrical flow of nematic liquid crystals

E. Vilucchi and R. van der Hout

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The subject of this paper is the behavior of the director field of a nematic liquid crystal in flow through a tube with circular cross-section. Both the flow and the director field are assumed to have cylindrical symmetry. The requirement of finite Frank-Oseen energy forces ``admissible" director fields to be axially directed at the location of the symmetry axis. Thus, the angle between the axis and the director field at the location of the axis amounts to $k\pi$, $k$ being an integer. In the steady case, it is shown that $k$ is largely (but not uniquely) determined by the (Dirichlet) boundary conditions. In particular, this may give rise to line singularities with finite energy density. Moreover, the associated Dirichlet problem may have several distinct solutions with identical value of $k$. Analogously to the heat flow of harmonic mappings, finite-time blow-up phenomena for the associated parabolic problem are established.

Article information

Source
Adv. Differential Equations Volume 6, Number 7 (2001), 799-820.

Dates
First available in Project Euclid: 2 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.ade/1357140564

Mathematical Reviews number (MathSciNet)
MR1828997

Zentralblatt MATH identifier
1142.35380

Subjects
Primary: 35J20: Variational methods for second-order elliptic equations
Secondary: 35K55: Nonlinear parabolic equations 58E50: Applications 76A15: Liquid crystals [See also 82D30]

Citation

van der Hout, R.; Vilucchi, E. Singularities and nonuniqueness in cylindrical flow of nematic liquid crystals. Adv. Differential Equations 6 (2001), no. 7, 799--820. https://projecteuclid.org/euclid.ade/1357140564.


Export citation